Hail, Morton
- When
- August 17, 7:04 PM CST to 7:08 PM CST
- Where
- Morton County, 5.6 mi WNW of Mandan
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.860, -101.010
Thunderstorms initially developed along and ahead of a weak southeasterly moving cold front over western North Dakota, with a second area of storms developing over south central North Dakota along a staunch outflow boundary. A few of these storms became severe, producing strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms initially developed along and ahead of a weak southeasterly moving cold front over western North Dakota, with a second area of storms developing over south central North Dakota along a staunch outflow boundary. A few of these storms became severe, producing strong wind gusts. The strongest reported wind gust of 61 mph occurred near Watford City in McKenzie County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 17, 5:51 PM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 651 PM CDT Wed Aug 17 2022 .UPDATE... Issued at 646 PM CDT Wed Aug 17 2022 Main concern right now is a group of storms, one supercellular, over northeast Montana moving into northwestern North Dakota along and ahead of an advancing cold front. These storms are moving into a somewhat more unstable environment with marginal instability. Reports of 60 mph wind gusts have occurred in far Northeast Montana. Elsewhere, some showers and a few thunderstorms continue to move mainly through south central North Dakota, but these continue to remain on the tame side. && .SHORT TERM...(This Evening through Thursday) Issued at 231 PM CDT Wed Aug 17 2022 Key messages for the short term forecast are as follows: - Scattered showers and thunderstorms this afternoon and tonight, with a few strong storms possible, but only about a 5% risk of a severe storm at any given location. Precipitation will become more widespread north and east by late tonight/Thursday morning - Cooler temperatures beginning Thursday, with forecast highs in the 70s to around 80 F, but potential for them being even cooler in some areas if cloud cover is significant enough Early this afternoon, a broad, broken band of convection extends from north central ND southwest into southwestern ND and eastern MT, along and ahead of ascent related to a middle- and upper-level shortwave trough. Moisture channel imagery shows the cyclonic flow with that shortwave trough well, and implies that while its band of forcing for ascent extends southward all the way into northern WY. The boundary layer is destabilizing away from existing cloud decks and convection, with steep midlevel lapse rates sampled by the 12 UTC Bismarck RAOB sufficient for around 1000 J/kg of MLCAPE given surface dewpoints in the mid 50s to lower 60s F. There is a bit of uncertainty in the magnitude of lingering inhibition, but observed soundings suggest it is becoming negligible with temperatures nearing 90 F. Given that and the approaching band of ascent seen on water vapor imagery, we expect a continuation of the broken band of convection, with additional and potentially stronger development in western and central ND the rest of the afternoon and evening. We are continuing to message the potential for a few strong storms, supported by the thermodynamic setting. Deep-layer shear on the order of 25 kt will marginalize, but not negate, the risk of severe storms. The CAPE-shear setting favors multicellular convection, with potential transient updraft strengthening in favor of a low, approximately 5% probability of severe hail or wind at any one location. The boundary layer is well-mixed with steep lapse rates, and forecast soundings display some "inverted-v" type structures along with DCAPE on the order of 1000 J/kg, which may favor wind gusts of 45 mph to locally 60 mph associated with collapsing or outflow-dominant storms, though again in a disorganized fashion due to the lack of stronger deep- layer shear. The favored area for any strong or severe storm risk is likely over southwestern and south central ND before 03 UTC where the boundary layer will be the most well-heated and buoyant, though the risk could extend into northwestern ND by early evening if the boundary layer can destabilize after clouds shift eastward. Otherwise, moisture channel imagery this afternoon also suggests the primary vorticity maximum and related strongest forcing is located over southern Saskatchewan. Extrapolating the latter feature favors north central ND into the James River valley for the highest chance (50 to 70 percent probability) of showers and storms overnight and into Thursday. That precipitation will likely come from additional development as the shortwave trough and vorticity maximum moves into the area, but the timing of that is somewhat uncertain and could be as early as mid evening if sufficient destabilization occurs in the wake of the ongoing clouds and convection (similar to some HRRR cycles), or as late as sometime after 06 UTC if destabilization is delayed sufficiently (similar to the 12 UTC NAM Nest simulation). During the day Thursday, showers and thunderstorms remain possible in central and eastern ND, with the probability ranging from roughly 40% from Bottineau and Minot to Bismarck and Linton, to 70% from the Carrington area south to Jamestown and Ellendale. This scenario is the result 1) the early-day passage of the initial shortwave trough, 2) lingering cyclonic flow in its wake, which could favor scattered, low-topped convective development as early as midday, and 3) forcing associated with another shortwave trough approaching from the north by late in the day. A strong storm is also possible given weak to moderate CAPE, but the lack of shear will once again minimize the severe-storm risk. This scenario also lends itself to a much cooler day, with forecast highs in the 70s to lower 80s. However, if cloud cover or precipitation is more significant in any one area, then highs could held be several degrees cooler. .LONG TERM...(Thursday Night through Wednesday) Issued at 231 PM CDT Wed Aug 17 2022 Key messages for the long term forecast include: - Cool weather, breezy winds, and precipitation chances on Friday, especially in eastern areas - Confidence in a warming and drying trend beginning Sunday and continuing through early next week, with some uncertainty in the forecast evolution by the middle of next week Global ensembles favor a low aloft forming over the eastern Dakotas or Minnesota by Friday morning, and then a gradual south-southeast motion of that feature by Saturday morning. We expect the potential for a more stratiform-type shield of rain on the west side of this low, and 60-80 percent probabilities of this are focused over the James River valley where odds are highest of the low being in close- enough proximity for precipitation. Suffice to say, small changes in the placement of the upper-level low remain possible, and both that and the potential for diurnal convection in the broadly cyclonic flow are why we have 20-40 percent chances of precipitation as far west as central ND Thursday night into Friday. The surface pressure gradient will tighten in this scenario, too, likely leading to breezy north winds centered on the Friday daytime time period. Middle and upper-level ridging is then expected to begin building into the area this weekend, and ensemble clusters display high confidence in that ridge yielding a dry and warmer period from at least Sunday through Tuesday. Spread in temperatures from NBM members is only about 5 degrees F from Friday through Tuesday, which raises our confidence in the deterministic forecast that calls for highs warming from the 70s F Friday to mostly the 80s F from Sunday through Tuesday. By the middle of next week, there is suggestion that the ridging aloft will dampen, but the manner in which it does is uncertain, with one outcome (with about 30% odds) favoring a shortwave trough directly crossing the area with renewed chances of precipitation. The other outcomes mainly favor a more gradual dampening of the ridge and perhaps some cooling temperatures, but with a drier northwest flow pattern taking hold instead by next Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 646 PM CDT Wed Aug 17 2022 Scattered thunderstorms will continue this evening into the overnight hours over most locations, with the exception of western areas where thunderstorm chances will wane this evening. Chances will linger through the day on Thursday over parts of central North Dakota, affecting the KJMS terminal. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...JJS SHORT TERM...CJS LONG TERM...CJS AVIATION...JJS
Hazardous Weather Outlook National Weather Service Bismarck ND 617 PM CDT Wed Aug 17 2022 NDZ003>005-011>013-018>023-025-031>037-040>048-050-051-182330- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Golden Valley-Billings-Stark-Morton- Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- 617 PM CDT Wed Aug 17 2022 /517 PM MDT Wed Aug 17 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered thunderstorms are expected through tonight. A few storms could be strong, and an isolated severe thunderstorm with wind gusts up to 60 mph or hail up to quarter size is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-002-009-010-017-182330- Divide-Burke-Williams-Mountrail-McKenzie- 617 PM CDT Wed Aug 17 2022 /517 PM MDT Wed Aug 17 2022/ This Hazardous Weather Outlook is for portions of northwest North Dakota. .DAY ONE...Tonight Scattered thunderstorms are expected this afternoon through tonight. A few storms could be strong, and a couple of severe storms can not be ruled out for this evening. Wind gusts to 70 mph and half-dollar size hail would be the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Bismarck ND
618 PM CDT Wed Aug 17 2022
NDZ001-009-172345-
Divide ND-Williams ND-
618 PM CDT Wed Aug 17 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
WILLIAMS AND WESTERN DIVIDE COUNTIES THROUGH 645 PM CDT...
At 617 PM CDT, a strong thunderstorm was located near Westby, or 26
miles northeast of Plentywood, moving east at 30 mph.
HAZARD...Wind gusts to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Alkabo around 635 PM CDT.
Other locations in the path of this storm include Fortuna and Writing
Rock State Historical Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4900 10345 4861 10375 4857 10405 4900 10405
TIME...MOT...LOC 2317Z 290DEG 25KT 4892 10402
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MDJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
709 PM CDT WED AUG 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TORNADO 4 E RUSO 47.84N 100.85W
08/15/2022 MCLEAN ND LAW ENFORCEMENT
REPORT FROM MONDAY AUGUST 15. LASTED ONE
MINUTE UNTIL 509 PM. NO STRUCTURES IMPACTED
SO RATED EFU (EF UNKNOWN) BY NWS POLICY.
0510 PM TORNADO 2 S RUSO 47.81N 100.93W
08/15/2022 MCLEAN ND EMERGENCY MNGR
REPORT FROM MONDAY AUGUST 15. SECOND OF
THREE TORNADOES IN THIS AREA. TORNADO MOVED
SOUTH AND ENDED 4 MILES SOUTH OF RUSO AT 535
PM. HARDWOOD TREES SNAPPED AND ANIMAL
SHELTER DESTROYED SOON AFTER IT DEVELOPED.
DAMAGE RATING EF-1 WITH WINDS FROM THAT
ESTIMATED AT ABOUT 110 MPH.
0530 PM TORNADO 5 S RUSO 47.77N 100.93W
08/15/2022 MCLEAN ND COUNTY OFFICIAL
REPORT FROM MONDAY AUGUST 15. THIRD OF THREE
TORNADOES IN THIS AREA. THIS THIRD TORNADO
STARTED WHILE THE SECOND ONE WAS ONGOING.
THE TWO TORNADOES WERE ONGOING TOGETHER FOR
5 MINUTES (530 PM TO 535 PM). TORNADO MOVED
SOUTH AND ENDED 8 MILES SOUTH OF RUSO AT 550
PM. 6 MILES SOUTH OF RUSO THREE SMALL WOODEN
GRANARIES WERE DESTROYED, FARM EQUIPMENT WAS
DAMAGED INCLUDING THE FLIPPING OF A LARGE
SEED CART ATTACHED TO AN AIR SEEDER, TOSSED
HAY BALES AND FLIPPED ANHYDROUS TANKS.
DAMAGE RATING EF-2 WITH WINDS FROM THAT
ESTIMATED AT ABOUT 120 MPH.
&&
SCHILD / MARTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
724 PM CDT WED AUG 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 9 WSW BONETRAIL 48.35N 104.00W
08/17/2022 M0.50 INCH WILLIAMS ND TRAINED SPOTTER
&&
JJASpecial Weather Statement
National Weather Service Bismarck ND
741 PM CDT Wed Aug 17 2022
NDZ045-046-180115-
Sioux ND-Emmons ND-
741 PM CDT Wed Aug 17 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL SIOUX
AND WEST CENTRAL EMMONS COUNTIES THROUGH 815 PM CDT...
At 741 PM CDT, a strong thunderstorm was located over Prairie Knights
Resort, or 12 miles north of Fort Yates, moving east at 15 mph.
HAZARD...Wind gusts to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Prairie Knights Resort around 750 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4619 10079 4632 10080 4640 10042 4615 10039
TIME...MOT...LOC 0041Z 266DEG 13KT 4626 10068
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MDJSpecial Weather Statement
National Weather Service Bismarck ND
742 PM CDT Wed Aug 17 2022
NDZ034-035-180115-
Morton ND-Burleigh ND-
742 PM CDT Wed Aug 17 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL
BURLEIGH AND NORTHEASTERN MORTON COUNTIES THROUGH 815 PM CDT...
At 741 PM CDT, a strong thunderstorm was located over Lake Harmon, or
9 miles northwest of Mandan, moving southeast at 10 mph.
HAZARD...Wind gusts to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Lake Harmon around 750 PM CDT.
Other locations in the path of this storm include Mandan and northern
Bismarck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4692 10115 4698 10107 4698 10094 4700 10092
4696 10065 4671 10092
TIME...MOT...LOC 0041Z 300DEG 11KT 4694 10100
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MDJThe Bismarck radar (KBIS), 21 km away, was scanning. The volume nearest the first event began at 01:04 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm wind gusts were estimated by a trained spotter.
Thunderstorm wind gusts were estimated by a trained spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046668, 1046667, 1046669, 1046671.